Alert archive / Kentucky / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 72, NWS Louisville, KY

April 20, 2000Clark County, Madison County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Apr 20, 2000, 8:09 PM EDT for Clark County, Madison County, Kentucky. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 20, 2000, 8:09 PM EDT (00:09 UTC)
Expired
Apr 20, 2000, 8:45 PM EDT
In force
36 min
Issued by
NWS Louisville, KY
Area
Whole counties

Counties Clark County, KY, Madison County, KY

What was reported inside it

TimeReportWhereRemark
Apr 20, 8:30 PM EDTThunderstorm Wind 50 EBoonesborough, KYSeveral trees were downed.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 20, 7:15 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.2 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2000-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 462 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2000-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 397 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
462 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
1473 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
397 m²/s²
0-3 km storm-relative helicity
561 m²/s²
Significant tornado parameter
0.8
Supercell composite
9.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

235 
WUUS53 KLMK 210010
SVRSDF
KYC049-151-210045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
809 PM EDT THU APR 20 2000

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLARK COUNTY IN EAST CENTRAL KENTUCKY
  MADISON COUNTY IN EAST CENTRAL KENTUCKY

* UNTIL 845 PM EDT

* AT 805 PM EDT...NWS DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  WITH LARGE HAIL AND DAMAGING WINDS 8 MILES WEST OF REDHOUSE...OR
  ABOUT 13 MILES SOUTH OF LEXINGTON...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RICHMOND AROUND 815 PM EDT
  FORD...REDHOUSE AROUND 820 PM EDT
  WACO AROUND 830 PM EDT
  RUCKERVILLE AROUND 835 PM EDT

COX

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 3:46 PM EDT, 4 hours 23 minutes earlier.

Area forecast discussion, Apr 20, 3:46 PM EDT, 4 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
306 AM EDT THU APR 20 2000

MAJOR FORECAST PROBLEM FOR TIME BEING IS THE IMPENDING THREAT OF
SVR STRMS AND PSBL TORNADOES ACROSS FA THIS EVE. AGREE WI SPC FOR
POTENTL OF TSTM LINE TO DVLP S TO TN BORDER LATE AFTN...THIS COUPLED
WITH IMPRESSIVE DYNAMICS IN PLACE...QUITE SUFFICIENT FOR TORNADO WATCH
BEING ISSUED FOR FA.

ONCE THRT OF SVX WX CLRS FA...THEN INCRSG CLDS AS COLD ...CYCLONIC
NWRLY FLO DVPLS ACRSS FA...ENOUGH RH AND SUFFICIENT CYCLONIC GRAD
FOR PSBL RW-/RW-- ESPCY DURG DAY ON FRI.

FWC POPS AND TEMPS LUK OK...AND WL BE USED AS GENRL GUID.

.SDF...TORNADO WATCH UNTIL 8PM EDT/PM CDT TONIGHT FOR ENTIR0E FA.

In the hours before

Local storm report, Apr 20, 5:09 PM EDT, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
509 PM EDT THU APR 20 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0505 PM    ENGLISH                   IN   WIND DAMAGE
04/20/00   CRAWFORD                       TREES DOWN. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.

0508 PM    3 W CORYDON               IN   .75 INCH HAIL
04/20/00   HARRISON                       REPORTED BY HAM RADIO
                                          OPERATOR.
Local storm report, Apr 20, 5:40 PM EDT, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
540 PM EDT THU APR 20 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0525 PM    ADAIRVILLE                KY   .75 INCH HAIL
04/20/00   LOGAN                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Apr 20, 6:18 PM EDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
618 PM EDT THU APR 20 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0605 PM    CHARLESTOWN               IN   1 INCH HAIL
04/20/00   CLARK                          REPORTED BY STORM
                                          SPOTTER.

0615 PM    LOUISVILLE                KY   .88 INCH HAIL
04/20/00   JEFFERSON                      REPORTED AT POLICE
                                          HEADQUARTERS.
Local storm report, Apr 20, 7:01 PM EDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
701 PM EDT THU APR 20 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0650 PM    WILLISBURG                KY   WIND DAMAGE
04/20/00   WASHINGTON                     MOBILE HOMES BLOWN
                                          OVER. REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Special weather statement, Apr 20, 7:19 PM EDT, 50 minutes before
INZ076>079-083-084-089>092-KYZ023>031-045-053-061>063-070>074-210000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
719 PM EDT THU APR 20 2000

THE THREAT OF SEVERE THUNDERSTORMS AND TORNADOES HAS ENDED
OVER CENTRAL KENTUCKY AND SOUTHERN INDIANA.

NO ADDITIONAL THUNDERSTORMS ARE EXPECTED OVERNITE.
Local storm report, Apr 20, 7:23 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
723 PM EDT THU APR 20 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0708 PM    5 SW LAWRENCEBURG         KY   WIND DAMAGE
04/20/00   ANDERSON                       TOBACCO BARN BLOWN
                                          DOWN. REPORTED BY HAM
                                          RADIO OPERATOR.

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 8:15 PM EDTSevere Thunderstorm WarningLMKClinton15 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.